- 1Dec 19, '10 by Factory TenI was helping dispose of some old medication today. We tossed some ampules of epi that expired in 2005 (its a long story.) I was wondering what happens to epi when it expires?
I tried Googling this, but got no answer. If I was to inject someone with 0.3mg of 1:1000 IM epi that was five years expired, what would happen? Would it work, but at a reduced strength or something else? There was no precipitate in the ampule or discoloration.
And just to be clear, I'm only asking because the RN on staff didn't know and I just want my curiosity satisfied.
- 11,467 Visits
- 1Dec 20, '10 by Sarah010101I used to work in a pharmacy as a tech. Usually pharm. companies label their drugs to have a window of 3-5 years after the expiration date printed. If it was not abnormal in any way, I would assume that it would just not work to it's maximum intended use
- 3Dec 20, '10 by CuriousMeFound this at : http://www.medscape.com/viewarticle/559512
Specific to your question, there is a warning note in Remington's to "not to use any epinephrine dosage form if it is brown or pink in color or contains a precipitate; a hallucinatory reaction may occur."  Other references checked did not mention specific toxic effects of expired epinephrine.
When solutions of epinephrine oxidize in the presence of oxygen, especially in neutral or alkaline solutions, a red color is formed. This red substance is a pigment called adrenochrome. It has no medical use, but it is noted to have been used experimentally to produce psychic effects.
There are reports from the 1950s and 1960s referring to psychomimetic symptoms of adrenochrome, but they were not validated in the literature. In fact, these references would not meet the rigor of today's research. Overall, adrenochrome is not a very stable product, which would minimize any effects of exposure.
In summary, the manufacturer-provided expiration date reflects the shelf life of the product, during which it will meet the various specifications provided in the drug monograph. After this time, the product will still have some activity, but it is not proven to meet the given standards. The integrity of any product after the manufacturer's expiration date is questionable, and the product should not be used.
- 0Dec 20, '10 by nursemarionI had to use 3 year outdated epi on my husband after a bee sting sent him into anaphylaxis- it saved his life. It was only beginning to turn a pale yellow. I don't think I would want to try anything 5 years old though- things slowly lose potency and form crystals even in the absence of air.
- 2Dec 20, '10 by Flareif it was the chioce between using an expired epipen that wasn't discolored and doing nothing as a family member had an anaphylactic reaction, i'd use the epi.
I work as a school nurse and we end up with a lot of expired epipens - we occasionally use then in training if a confident epi-pen deligate wants to try a real one into a pad(as the trainer device isn't exactly accurate - plus it shows the needle and illustrated the point of how careful they must be.) So while we do occasionally use then, we end up with a lot from students and getting new stock every year. I made some calls after the crisis on Haiti last year and was told they would take them gladly -so i sent about 60 expired epipens with the national guard (and a few supplies from my office that i would never end up using.)
- 1Dec 20, '10 by JustBeachyNurseGenerally speaking the expiration date is not only relative to the potency of the drug but also to the stability of the buffers and preservatives. I worked in a QC micro lab for a drug mfr and they would have to check the antimicrobial properties (and anti-pyretic properties of parenteral drugs) on a regular basis including after the expiration date. Some preservatives are not meant to last very long, so in a medical facility using an expired drug could introduce unintended microorganisms into a patient.
But if it was a choice between using a slightly expired epi pen vs. seeing how fast I can drive to the ER for a family member having an anaphylactic reaction, I'd go with the epi pen & call 911.